Wildfire, Wheeler
- When
- November 10, 12:45 PM CST to 4:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
A large wildfire began about six miles west of Wheeler, Texas in Wheeler county around 1245CST off of Farm to Market Road 2473. The wildfire consumed approximately six hundred acres and there were no structures damaged or lost.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began about six miles west of Wheeler, Texas in Wheeler county around 1245CST off of Farm to Market Road 2473. The wildfire consumed approximately six hundred acres and there were no structures damaged or lost. There were no reports of injuries or fatalities and the wildfire was brought under control around 1600CST. A total of five fire departments or agencies responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 10, 11:28 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1128 AM CST MON NOV 10 2014
.AVIATION...
VFR CONDITIONS TO PREVAIL FOR THE NEXT 12-18 HOURS. A COLD FRONT WILL
MOVE THROUGH THE TERMINALS THE EVENING. STRONG WINDS BEHIND THE FRONT
WILL BE AN AVIATION CONCERN. AN AVIATION WEATHER WARNING WILL LIKELY
BE NEEDED FOR KAMA AS GUSTS TO 40 KTS BEHIND THE FRONT. THE QUESTION
WILL BE IF LOW CLOUDS WILL IMPACT THE TERMINALS IN THE MORNING HOURS
ON TUESDAY. HAVE KEPT TERMINALS VFR FOR NOW GIVEN UNCERTAINTY OF
OCCURRENCE.
&&
.PREV DISCUSSION... /ISSUED 951 AM CST MON NOV 10 2014/
UPDATE...
SENT A QUICK UPDATE TO RAISE HIGH TEMPS TODAY IN PREFRONTAL DOWNSLOPE
REGIME AS H85 TEMPS APPROACH 22-23C. MANY PLACES WILL FLIRT WITH OR
ECLIPSE 80F...COMING QUITE CLOSE TO RECORD HIGHS. THE STRONG COLD
FRONT IS STILL ON TRACK TO BLAST THROUGH HERE THIS EVENING TURNING
BREEZY WESTERLY WINDS TODAY INTO GUSTY NORTH WINDS TONIGHT.
SIMPSON/MORRIS
PREV DISCUSSION... /ISSUED 516 AM CST MON NOV 10 2014/
AVIATION...
GUSTY SOUTHWEST WINDS IN THE 15 TO 22 KNOT RANGE WITH HIGHER GUSTS
WILL PREVAIL THROUGH ABOUT MID AFTERNOON. THEN A POLAR COLD FRONT
WILL PUSH THROUGH THE TAF STIES BEGINNING AROUND 21Z AT GUY AND
FINALLY MOVING THROUGH AMA BY 02Z. NORTH WINDS AROUND 30 KNOTS WITH
HIGHER GUSTS WILL BE COMMON AT THE TAF SITES THROUGH AT LEAST
MIDNIGHT...THEN THEY WILL SLOWLY TAPER OFF AFTER THAT. AN AVIATION
WEATHER WARNING MAY BE NEEDED IN THE FUTURE AT AMA IF IT LOOKS LIKE
THE WINDS ARE STARTING TO PAN OUT UPSTREAM. SKIES SHOULD REMAIN VFR.
HOWEVER...WOULD NOT BE SURPRISED TO SEE SOME MVFR CIGS AT DHT AND GUY
TOWARD THE END OF THIS FORECAST. FOR NOW WILL JUST HINT AT THIS
POSSIBILITY WITH A LOWER SCATTERED GROUP.
PREV DISCUSSION... /ISSUED 312 AM CST MON NOV 10 2014/
SHORT TERM...ONE LAST GRASP AT MILD FALL WEATHER TODAY BEFORE THE
COLD WEATHER SETTLES ACROSS THE AREA OVER THE REMAINDER OF THE WEEK.
AN UPPER-LEVEL TROUGH DIGGING ACROSS THE CENTRAL ROCKIES WILL DEEPEN
A SURFACE LOW IN SOUTHEASTERN COLORADO. AS THIS LOW SLIDES EASTWARD
LATER TODAY...A POLAR COLD FRONT WILL PLUNGE SOUTHWARD ACROSS THE
AREA. HOWEVER PRIOR TO THIS DOWNSLOPING WEST-SOUTHWEST WINDS AND
PLENTY OF SUNSHINE WILL RESULT IN ABOVE NORMAL TEMPS...WITH HIGHS IN
THE MID 70S TO THE LOWER 80S. THE COMBINATION OF THE WARM TEMPS AND
MINIMUM RELATIVE HUMIDITY VALUES OF 10-20 PERCENT RAISES CONCERN FOR
ELEVATED FIRE WEATHER CONDITIONS. IN ADDITION A TIGHTENING SURFACE
PRESSURE GRADIENT ASSOCIATED TO THE DEEPENING SURFACE LOW WILL
PROMOTE STRENGTHENING SURFACE WINDS. ANY OCCURRENCES OF CRITICAL FIRE
WEATHER CONDITIONS SHOULD BE MARGINAL SO HAVE REFRAINED FROM ISSUING
A RED FLAG WARNING.
THE POLAR COLD FRONT PUSHES THROUGH THE AREA THIS EVENING. STRONG
PRESSURE RISES /3 HOUR PRESSURE RISES OF 15-18 MB/ WILL LEAD TO A
PERIOD OF STRONG WINDS BEHIND THIS FRONT. WIND SPEEDS CAN APPROACH
WIND ADVISORY CRITERIA FOR A SHORT PERIOD OF TIME BEFORE SETTLING
BACK A LITTLE EARLY TUESDAY MORNING. DECIDED TO HOLD OFF ON ISSUING
A WIND ADVISORY AS CONFIDENCE IS LOW ON HOW STRONG WINDS WILL GET
AND IF THEY WILL LAST AT LEAST TWO HOURS. NONETHELESS BREEZY
NORTHERLY WINDS TUESDAY MORNING AND STRONG COLD AIR ADVECTION WILL
MAKE FOR QUITE A SHOCK FOR RESIDENTS IN THE AREA. HIGH CONFIDENCE IN
SUB FREEZING TEMPS MONDAY NIGHT-TUESDAY MORNING SO WENT AND
CONVERTED THE HARD FREEZE WATCH TO A HARD FREEZE WARNING. DID
CONTINUE THE WARNING INTO WEDNESDAY MORNING IN CASE THE SOUTHEASTERN
TEXAS PANHANDLE DOES NOT FALL TO 28 DEGREES OR LOWER. MOST LIKELY
SCENARIO THOUGH IS EVERYONE WILL EXPERIENCE A HARD FREEZE BY EARLY
TUESDAY MORNING.
LONG TERM...PERIOD OF COLD WEATHER AND POSSIBLE LIGHT SNOW ARE THE
MAIN CONCERNS IN THE EXTENDED FORECAST.
THE AREA WILL BE FIRMLY ENTRENCHED IN THIS ARCTIC AIR MASS TUESDAY
NIGHT AS LOW TEMPERATURES WILL PLUMMET TO SINGLE DIGIT READINGS OVER
THE NORTHWESTERN ZONES WITH THE REMAINDER OF THE AREA IN THE TEENS.
THUS EVEN IF THE SOUTHEAST TEXAS PANHANDLE DOES NOT EXPERIENCE A
HARD FREEZE EARLIER IN THE DAY TUESDAY ...THEY WILL MOST UNDOUBTEDLY
DO SO BY WEDNESDAY MORNING. OUTSIDE OF THIS COLD AIR MASS...WINDS
WILL BECOME LIGHT IN RESPONSE TO A SURFACE RIDGE BUILDING INTO THE
AREA.
TEMPS STAY BELOW FREEZING FOR THE MOST PART MID-WEEK BEFORE SOME
MODIFICATION IN TEMPS OCCURS AT THE END OF THE WEEK. UPPER TROUGHING
ACROSS THE NORTHERN PLAINS AND GREAT LAKES SHOULD KEEP ANY PRECIP
WELL NORTH OF THE AREA BUT LEAD TO AN INCREASE IN CLOUD COVER DURING
THIS PERIOD.
FORECAST BECOMES UNCLEAR TOWARD THE END OF THE WEEK/NEXT WEEKEND AS
THE MEDIUM RANGE MODELS DISPLAY DIFFERENT SOLUTIONS IN THE UPPER AIR
PATTERN. THE GFS INDICATES DRY NORTHWEST FLOW ALOFT WITH AN UPPER
TROUGH SLIDING ACROSS THE CENTRAL PLAINS. THE GFS IS ALSO MORE
AGGRESSIVE WITH TEMPS WARMING BACK INTO THE LOWER 50S FRIDAY AND
SATURDAY BEFORE ANOTHER SHOT OF COLD AIR ARRIVES SUNDAY. ON THE
OTHER HAND THE ECMWF INDICATES AN UPPER TROUGH CLOSING OFF INTO AN
UPPER LOW NEXT WEEKEND BEFORE DIGGING SOUTH ACROSS THE FOUR CORNERS
REGION AND SLIDING ACROSS CENTRAL TEXAS. IF THE ECMWF SOLUTION WERE
TO PAN OUT...THEN AFTER A BRIEF AND SLIGHT WARM UP FRIDAY AND
SATURDAY...TEMPS WILL FALL BACK TO NEAR OR BELOW FREEZING SUNDAY
ALONG WITH A CHANCE FOR ACCUMULATING SNOW. NEEDLESS TO SAY SINCE THIS
IS QUITE A WAYS OUT IN TIME AND THE ECMWF SOLUTION LOOKS
QUESTIONABLE...DECIDED TO TREND MORE TOWARD THE GFS. DID HOLD ONTO
THE SLIGHT CHANCE POPS FRIDAY AND SATURDAY BUT IF ANY PRECIP WERE TO
FALL IT WILL BE LIGHT.
CLK
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED OVER ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY. A SURFACE TROUGH WILL DEEPEN
OVER EASTERN COLORADO AND THE RESULTING TIGHTENING SURFACE PRESSURE
GRADIENT WILL LEAD TO STRENGTHENING WEST-SOUTHWEST SURFACE WINDS.
THIS COMBINED WITH ABOVE NORMAL TEMPS AND RELATIVE HUMIDITY VALUES OF
10-20 PERCENT FURTHER SUPPORT ELEVATED FIRE WEATHER. CRITICAL FIRE
WEATHER CONDITIONS LOOK TO BE BRIEF AND/OR MARGINAL SO DECIDED TO NOT
ISSUE A RED FLAG WARNING FOR THE AREA. A POLAR COLD FRONT WILL SLIDE
THROUGH THE AREA THIS EVENING...BRINGING AN ABRUPT WIND SHIFT OUT OF
THE NORTH. NO PRECIP IS EXPECTED WITH THIS FRONT BUT A PERIOD OF
STRONG WINDS ARE LIKELY ONCE THE FRONT MOVES THROUGH. MUCH COLDER
TEMPS FOR THE REMAINDER OF THE WEEK...KEEPING RELATIVE HUMIDITY
VALUES WELL ABOVE 20 PERCENT.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
OK...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: BEAVER...TEXAS.
&&
14/09HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 330 AM CST MON NOV 10 2014 OKZ001>003-TXZ001>020-102200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 330 AM CST MON NOV 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY DUE TO THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES AND STRONG WEST TO SOUTHWEST WINDS. A HARD FREEZE IS LIKELY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES LATE TONIGHT AS TEMPERATURES FALL INTO THE LOWER TO MIDDLE 20S IN THE WAKE OF A STRONG COLD FRONT. A HARD FREEZE WARNING IS IN EFFECT MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A HARD FREEZE WARNING IS IN EFFECT TUESDAY MORNING THROUGH WEDNESDAY MORNING AS TEMPERATURES WILL FALL INTO THE MID TEENS TO THE MID 20S TUESDAY MORNING AND INTO THE SINGLE DIGITS AND TEENS WEDNESDAY MORNING. IN ADDITION WIDESPREAD HARD FREEZE CONDITIONS WITH TEMPERATURES RANGING FROM THE SINGLE DIGITS TO THE MID 20S ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES EVERY MORNING THURSDAY THROUGH NEXT WEEKEND. THERE IS A SLIGHT CHANCE FOR LIGHT SNOW FRIDAY NIGHT THROUGH SATURDAY. IT REMAINS TOO EARLY TO TELL IF ANY LIGHT ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CLK
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546218.